Indiana, 2016

Flood in Indiana, January 4 to 6, 2016

January 4 to 6, 2016 · NWS PAH · 1 event in 1 county or zone

Minor flooding occurred along the Patoka River as a result of increased releases from the dam on Patoka Lake. The lake was swollen from the rainy pattern in late December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the Patoka River as a result of increased releases from the dam on Patoka Lake. The lake was swollen from the rainy pattern in late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 3:18 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 4, 3:18 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
318 AM CST MON JAN 4 2016

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM CST MON JAN 4 2016

925 mb temps of -5C to -8C hold over the cloud plagued FA today.
Moisture is trapped below the inversion, which forecast model
soundings suggest should holds for bulk of day. Should see some
drying creeping/working away at inversion during pm hours, as dew
point depressions increase 1 to 2 degrees toward break out
depression temp. As a result, we'll be more pessimistic with sky
cover in the grids, but clear it west to east during the late
pm/early evening hours.

The surface high slides east by Tuesday, and a teleconnected
ridging response at H5 arcs across the mid Mississippi river
valley. It'll still be a cold day with neutral advection winds
around the surface high staying east to southeast...but a tad
warmer than Monday with a little more sunshine.

The upper flow backs to southwesterly for Wednesday as low layer
southerlys circulate around the surface high now located over the
mid Atlantic coast. 20 kt 850 mb winds help warm 925 mb temps
above 0C. This should translate to the beginning of moderating
temps back into the 40s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM CST MON JAN 4 2016

Models show low pressure over the central Plains at 12z Thursday,
moving into the Great Lakes region Friday night.  GFS and ECMWF are
a bit slower spreading rain into western portions of the PAH
forecast area Wednesday night, and just went with some slight to low
chance pops in a portion of southeast Missouri by 12z Thursday. Rain
will become widespread across our entire region through the day
Thursday and continue into Thursday night. As the low moves
northeast, rain chances will decrease from southwest to northeast
Friday into Friday night.  ECMWF generates more light precipitation
with the passage of the cold front late Friday night into Saturday,
and we continued some low chances for light rain into Saturday.

By Saturday night into Sunday, ECMWF brings another area of low
pressure from the central Gulf Coast into eastern Kentucky, while
the GFS takes the low much farther east.  The ECMWF solution results
in more precipitation for our region, and circulation around the low
would result in a surge of colder air that could lead to rain mixing
with snow Saturday night.  The farther east solution of the GFS
would result in dry conditions for our area.  Consensus leads to
leaning toward the ECMWF and just including low chance pops for our
entire area, with a possibility of a rain/snow mix for our northern
and western counties.

Temperatures will be above seasonal for the end of the work week as
southerly flow brings warm air into the region.  Readings by Friday
will be 10 to 15 degrees above normal.  The passage of the cold
front Friday night will bring temperatures down several degrees for
Saturday, then down to near seasonal readings for Sunday.

&&

.AVIATION...
Issued at 300 AM CST MON JAN 4 2016

1000-850 mb rh panels show moisture translates slowly eastward
today, taking the bulk of the day to depart the terminals.
Forecast model soundings reveal the moisture trapped below the
inversion, which vertically erodes from about 3K FT to about 4K
FT over the course of the day as the dew point depression at its
inverse warms from about 3F to 5F, or relative break point. As a
result, we'll carry MVFR to low VFR cigs thru the bulk of the pm,
then disperse during the 21z-03z time frame.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jan 4, 3:23 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CST MON JAN 4 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CST MON JAN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FOR FLOODING...REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR THE MOST UP TO DATE AND DETAILED STAGE...
FORECAST...AND IMPACT INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUE TO REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR THE MOST UP TO DATE FLOODING INFORMATION AND
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gibson

When
January 4, 8:00 AM CST to January 6, 2:00 PM CST
Where
Gibson County, Patoka to 2.38 mi SSW of Patoka
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
38.420, -87.580

Minor flooding occurred along the Patoka River. Some low-lying woods and fields were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611033.